Top 10 Medication Errors – Insulin Overdose
In hospitals, among the top 10 medication errors are insulin overdose and other insulin errors. Patients living with diabetes can suffer severe injuries and even death if they are administered the wrong dosage. Patients who do not need insulin but receive it may also suffer an overdose. When such medical errors occur, they must be taken seriously so that the parties responsible for the errors are held accountable.
If you or a loved one is a victim of an insulin overdose due to a medical professional’s negligence, you may be interested in filing a medical malpractice lawsuit against them. Read more to learn about the severity of insulin-related errors.
Study in England Reveals a Third of Patients Were Given Wrong Insulin Dose
Nursing Times reports that a study in England’s hospitals revealed 37 percent of diabetic patients were given the wrong dose of insulin during their hospitalizations.
This study was prompted when the mother of an 11-year-old diabetic patient questioned the amount of insulin a nurse was about to administer to her son. When the nurse called to verify the order, she found out that she was about to give the patient an insulin dosage that was 10 times more than the correct amount.
Similar hospital drug errors happen daily throughout the world.
Diabetes Health explains that insulin overdose may be related to the use of abbreviations or shorthand in prescriptions. For example, doctors may abbreviate “units” with a “U,” which can be misread as a zero. This kind of mistake can increase the dose tenfold and lead to a patient’s overdose.
Patients who receive too much insulin can suffer from hypoglycemic shock and, in some cases, die. Diabetic patients may also suffer from hypoglycemia if hospital staff fail to reevaluate and adjust the insulin levels they are receiving in accordance with their blood glucose test results.
Patients Can Overdose on Insulin if They Are Given It by Accident
Not all hospital insulin errors happen to diabetic patients. As discussed in a previous blog, Anita Griffie was given an insulin drip instead of a potassium IV, which caused her to lose consciousness. Had the hospital not identified the medication error, Griffie could have died. In this case, it is likely the patient was given someone else’s medicine. Confusing which medications go to which patients is another common hospital medicine mistake.
The ASHP Developed a Program to Teach Better Insulin Safety
As a result of the prevalence of hospital drug errors related to insulin, the American Society of Health-System Pharmacists (ASHP) developed an insulin pen safety mentoring program to encourage better safety protocol when administering insulin.
The program emphasizes that doctors should only write out the word “units” and should never abbreviate it with a “U.” It also encourages hospital staff to verify a patient’s identity before administering medication to avoid having medicine go to the wrong patient.
That being said, they also recommend that if a patient is concerned about the medicines they are getting, the dose they are being prescribed, or how often they are taking a drug, they should ask their health care providers.
Contact Distasio Law Firm if You Sustained an Injury Because of a Medical Error
If you experienced an injury from one of the top 10 medication errors, insulin overdose, or because of another medical error, you may be able to receive compensation through a medical malpractice lawsuit. Call (813) 259-0022 to get a free consultation with a team member at Distasio Law Firm and learn how a medical malpractice lawyer from our firm may be able to help you. We can review your case and investigate where the medical error occurred and whether it could have been prevented.
Keep in mind that medical malpractice cases must abide by the statute of limitations in your state, which means you may be limited in how long you have to file your case. Do not wait to begin building your case—call Distasio Law Firm today.